×

zbMATH — the first resource for mathematics

Rank, covering number and a simple spectrum. (English) Zbl 0849.28008
Let \(T\) be an ergodic automorphism on a standard Borel probability space \((X, {\mathcal B}, \mu)\). If \(m\) and \(r\) are positive integers \((m\leq r)\), the question of the existence of such \(T\) having rank \(r\) and maximal spectral multiplicity \(m\) has been studied by several authors (see for example S. Ferenczi, J. Kwiatkowski and C. Mauduit [J. Anal. Math. 65, 45-75 (1995; Zbl 0833.28010)]). In fact, Kwiatkowski and Lacroix have recently announced that they have solved this problem completely. In this paper, an additional property is required of the transformation \(T\). Roughly speaking, \(T\) has covering number \(b\) if there is a sequence of Rokhlin towers \(X_n\) with \(\mu(X_n)\to b\) as \(n\to \infty\), and such that for every \(A\in {\mathcal B}\), the set \(A\cap X_n\) can be approximated arbitrarily closely by the levels of \(X_n\). If \(b= 1\), then \(T\) has rank 1, and it always is true that if \(r= \text{rank}(T)\), then \(r\cdot b\geq 1\). The idea of positive covering number was introduced by King, Thouvenout and Ferenczi (using the term local rank one) [see S. Ferenczi, Ann. Inst. Henri Poincaré, Probab. Stat. 20, 35-51 (1984; Zbl 0535.28010)].
Let \(n\) be an integer. The authors show that given \(b\) and \(r\) satisfying \({1\over n+ 1}\leq b< {1\over n}\) and \(r\geq n+ 1\), then there exists an ergodic \(T\) with \(\text{rank}(T)= r\) and covering number \(b\). It is also shown that there exists \(T\) having a simple spectrum \((m= 1)\), \(\text{rank}(T)= r\) and covering number \(b\) for any positive integer \(r\geq 2\) and any real number \(0< b< 1\) satisfying \(r\cdot b\geq 1\). The examples used are Morse dynamical systems.

MSC:
28D05 Measure-preserving transformations
47A35 Ergodic theory of linear operators
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] [Cha1] R. V. Chacon,A geometric construction of measure preserving transformations, inProceedings of the Fifth Berkeley Symposium on Mathematical Statitics and Probability, Vol. II, Part 2, Univ. of California Press, 1965, pp. 335–360.
[2] [Cha2] R. V. Chacon,Approximation and spectral multiplicity, inContributions to Ergodic Theory and Probability, Lecture Notes in Math.160, Springer-Verlag, Berlin, 1970, pp. 18–27.
[3] [Fer1] S. Ferenczi,Systèmes localement de rang un, Ann. Inst. H. Poincaré Probab. Statist.20 (1984), 35–51. · Zbl 0535.28010
[4] [Fer2] S. Ferenczi,Tiling and local rank properties of the Morse sequence, Theoret. Comput. Sci.129 (1994), 369–383. · Zbl 0820.68092 · doi:10.1016/0304-3975(94)90034-5
[5] [Fer3] S. Ferenczi,Thesis, Marseille 1990.
[6] [FeKw] S. Ferenczi and J. Kwiatkowski,Rank and spectral multiplicity, Studia Math.102 (1992), 121–144. · Zbl 0809.28013
[7] [FeKwMa] S. Ferenczi, J. Kwiatkowski and C. Mauduit,A density theorem for (multiplicity, rank) pairs, J. Analyse Math.65 (1995), 45–75. · Zbl 0833.28010 · doi:10.1007/BF02788765
[8] [GKLL] G. R. Goodson, J. Kwiatkowski, M. Lemańczyk and P. Liardet,On the multiplicity function of ergodic group extensions of rotations, Studia Math.102 (1992), 157–174. · Zbl 0830.28009
[9] [Kea1] M. Keane,Generalized Morse sequences, Z. Wahrsch. Verw. Gebiete10 (1968), 335–353. · Zbl 0162.07201 · doi:10.1007/BF00531855
[10] [Kea2] M. Keane,Strongly mixing g-measures, Invent. Math.16 (1972), 309–353. · Zbl 0241.28014 · doi:10.1007/BF01425715
[11] [Kwi] J. Kwiatkowski,Isomorphism of regular Morse dynamical systems, Studia Math.72 (1982), 59–89. · Zbl 0525.28018
[12] [KwSi] J. Kwiatkowski and A. Sikorski,Spectral properties of G-symbolic Morse shifts, Bull. Soc. Math. France115 (1987), 19–33. · Zbl 0624.28014
[13] [Lem] M. Lemańczyk,Toeplitz Z 2 -extensions, Ann. Inst. H. Poincaré Probab. Statist.24 (1988), 1–43.
[14] [Mar1] J. C. Martin,Generalized Morse sequences on n symbols, Proc. Amer. Math. Soc.54 (1976), 379–383. · Zbl 0317.54054
[15] [Mar2] J. C. Martin,The structure of generalized Morse minimal sets on n symbols, Trans. Amer. Math. Soc.232 (1977), 343–355. · Zbl 0375.28010
[16] [Men1] M. Mentzen,Some examples of automorphisms with rank r and simple spectrum, Bull. Polish Acad. Sci. Math.35 (1987), 417–424. · Zbl 0675.28006
[17] [Men2] M. Mentzen,Thesis, preprint no. 2/89, Nocholas Copernicus University, Toruń, 1989.
[18] [Pa r] W. Parry,Compact abelian group extensions of discrete dynamical systems, Z. Wahr. Verw. Gebiete13 (1969), 95–113. · Zbl 0184.26901 · doi:10.1007/BF00537014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.